Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 378, NWS Wichita, KS

December 23, 2009Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Dec 23, 2009, 3:34 PM CST for Labette County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2009, 3:34 PM CST (21:34 UTC)
Expired
Dec 23, 2009, 4:14 PM CST
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Labette County, KS

The radar

The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 2:59 PM CST, 35 minutes earlier.

Area forecast discussion, Dec 23, 2:59 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CST WED DEC 23 2009

.UPDATE...

FORECAST CHALLENGES WILL FOCUS ON THE POSSIBLE WINTER STORM
IMPACTING THE AREA FOR TONIGHT INTO FRIDAY MORNING.

TONIGHT
MESSY AND TOUGH FORECAST. MOISTURE/INSTABILITY KEEPING THREAT OF
THUNDERSTORMS IN SOUTHEAST KS THROUGHOUT MUCH OF NIGHT. SOME MAY GET
FRISKY...BUT SHEAR/INSTABILITY APPEARS INSUFFICIENT FOR ANYTHING
OTHER THAN ROGUE/ISOLD SEVERE. MEANWHILE...PRECIPITATION ALREADY
BREAKING OUT AHEAD OF NEXT WAVE. TEMPERATURES WILL FLIRT WITH
FREEZING THROUGHOUT THE EVENING IN CENTRAL KS...WITH MIX OF WINTRY
PRECIPITATION LIKELY. COLD AIR WILL BE SLOW TO OVERSPREAD AREA WITH
FIRST SIGNIFICANT SHORTWAVE STILL TO THE WEST. WITH WINTRY MIX EARLY
IN CENTRAL KS...THEN INCREASING WINDS LIKELY REACHING WIND ADVISORY
CRITERIA TOWARD DAYBREAK BLOWING WHAT SNOW DOES OCCUR...WILL HOIST
WINTER STORM WARNING FOR MAINLY WESTERN SECTIONS AND EXTEND INTO
LATER PERIODS. NOT OPTIMISTIC THAT ANY OF THE AREA WILL REACH
WARNING CRITERIA FOR ANY SINGLE WEATHER ELEMENT/CRITERIA.
MODELWISE...COMBO OF NORTH AMERICAN MODEL/LOCAL WRF USED FOR GRIDS.
-HOWERTON

THU-SAT
SATELLITE WATER VAPOR IMAGERY SHOWS A VIGOROUS SYSTEM OVER WESTERN
NEW MEXICO WITH A SECOND PV ANOMALY DIVING SOUTHWARD INTO SOUTHWEST
ARIZONA...AND A THIRD PIECE OF ENERGY RACING SOUTHEAST ACROSS THE
ROCKIES. THE SECOND PV ANOMALY WILL BE THE KEY FEATURE FOR
EVOLUTION/TRACK OF THE MAIN STORM SYSTEM DURING THE DAY ON THURSDAY.
THE THIRD PIECE OF ENERGY DIVING SOUTHEAST ACROSS THE ROCKIES WILL
MERGE WITH THE FIRST WAVE THURSDAY NIGHT...AND KEEP THE UPPER LEVEL
SYSTEM SPINNING OVER THE CENTRAL PLAINS FOR FRIDAY-SATURDAY.

THE UPPER LEVEL SYSTEM WILL PUSH INTO WESTERN TEXAS TONIGHT AND
SHOULD CAUSE SURFACE CYCLOGENESIS TO DEVELOP AHEAD OF THE STRONG PV
ANOMALY IN NORTHEAST TEXAS...WITH EXPLOSIVE DEVELOPMENT OF THE
SURFACE LOW HEADING INTO THURSDAY NIGHT AS IT TRACKS NORTHWARD
ACROSS MISSOURI. MODELS HAVE HAD A POOR OUTING WITH TRENDS...MOVING
IT NORTH THEN BACK SOUTH LATE IN THE GAME. A MORE SOUTHERN SOLUTION
SEEMS LIKELY NOW WHICH WILL AFFECT SNOW AMOUNTS AND LOCATIONS. SNOW
COULD AFFECT CENTRAL KANSAS THURSDAY MORNING...WITH A TRANSITION
LINE OF RAIN/SLEET/SNOW MOVING EASTWARD ACROSS KANSAS DURING THE
DAY. AS A RESULT...CENTRAL AND SOUTH CENTRAL KANSAS COULD MISS OUT
ON THE GOOD ACCUMULATING SNOW WITH BETTER CHANCES FOR SNOW
ACCUMULATION ACROSS EASTERN KANSAS. AFTER LOTS OF COORDINATION
EFFORTS WE WILL HOIST A WINTER STORM WARNING FOR THE ENTIRE AREA.
SNOW AMOUNTS WILL COME UP SHORT ACROSS THE WESTERN HALF OF THE
CWA...BUT ANY SNOW WITH THE WIND COULD STILL CREATE PROBLEMS.
THE SNOW WILL BEGIN TO TAPER OFF FOR THURSDAY NIGHT INTO
FRIDAY...BUT THE COLD TEMPERATURES AND STRONG NORTHWEST WINDS WILL
MAKE FOR COLD WIND CHILL READINGS THROUGH SATURDAY.

EXTENDED: SUN-WED
THE UPPER LEVEL SYSTEM THAT WILL AFFECT THE REGION FOR THE
THURSDAY-SATURDAY PERIOD WILL MOVE TOWARDS THE GREAT LAKES REGION ON
SUNDAY...WITH THE COLD AIRMASS ACROSS KANSAS SLOWLY MODIFYING FOR
EARLY NEXT WEEK. MEANWHILE...ANOTHER WEATHER SYSTEM IS EXPECTED TO
DIVE SOUTHWARD INTO THE WEST COAST REGION ON SUNDAY NIGHT THEN SHIFT
EASTWARD TOWARDS THE AREA BY MIDDLE OF NEXT WEEK. THIS COULD BRING
OUR NEXT CHANCE OF PRECIPITATION TO KANSAS.

JAKUB

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN WEATHER CONCERN CONTINUES TO BE THE VERY STRONG LOW
PRESSURE SYSTEM MOVING TOWARD THE CENTRAL PLAINS. CONDITIONS WILL
REMAIN VLIFR TO LIFR FOR A MAJORITY OF THE TAF PERIOD WITH LOW
CEILINGS AND REDUCED VISIBILITIES. STRONG NORTHERLY WINDS WILL
BEGIN TOWARD 00Z AND INCREASE AS THE NIGHT WEARS ON...AND BE
SUSTAINED THROUGH THE DAY THURSDAY. THE STRONG NORTHERLY WINDS
MIXING WITH THE SNOW WILL REDUCE VISIBILITIES TO VLIFR. WIND SPEEDS
COULD APPROACH 25 TO 30 KTS WITH GUSTS CLOSE TO 35 TO 40 KTS.
FREEZING DRIZZLE/RAIN AT KRSL AND KSLN WILL SWITCH OVER TO SNOW
AND BLOWING SNOW AFTER 06Z. AT KICT AND KHUT RA AND DZ WILL PLAGUE
THE FORECAST THROUGH THE EVENING AND OVERNIGHT BEFORE SWITCHING TO
A WINTRY MIX AND FINALLY TO SNOW AND BLOWING SNOW AROUND 11-12Z.
KCNU SHOULD REMAIN IN THE WARM SECTOR AND WITH RAIN THROUGH THIS
TAF PERIOD.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    29  29  13  23 /  90  90  60  30
HUTCHINSON      25  25  12  21 /  70  70  50  30
NEWTON          28  28  13  22 /  90  90  60  30
ELDORADO        31  32  13  23 /  90  90  70  30
WINFIELD-KWLD   32  32  14  25 /  90  90  60  20
RUSSELL         22  22   9  19 /  20  60  40  40
GREAT BEND      22  23  10  20 /  20  50  40  30
SALINA          25  25  11  19 /  50  80  70  40
MCPHERSON       25  26  12  20 /  70  80  60  30
COFFEYVILLE     40  41  17  25 / 100 100  90  20
CHANUTE         37  38  17  24 / 100 100  90  30
IOLA            36  37  16  23 / 100 100  90  30
PARSONS-KPPF    39  40  17  24 / 100 100  90  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON THURSDAY TO 6 PM CST FRIDAY FOR
KSZ071-072-095-096-099-100.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY
FOR KSZ033-048>053-067>070-082-083-091>094-098.

WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR KSZ032-047.

&&
Hazardous weather outlook, Dec 23, 5:58 AM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
558 AM CST WED DEC 23 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
558 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL FREQUENTLY REDUCE THE VISIBILITY TO LESS THAN
QUARTER OF A MILE AT TIMES IN PORTIONS OF SOUTH CENTRAL KANSAS
THIS MORNING. SEE THE LATEST DENSE FOG ADVISORY FOR FURTHER
DETAILS. LIGHT FREEZING RAIN OR FREEZING DRIZZLE WILL PERSIST
ACROSS CENTRAL KANSAS THIS MORNING. THE FREEZING PRECIPITATION
SHOULD CHANGE TO SLEET AND SNOW THIS AFTERNOON IN CENTRAL KANSAS.
SEE THE LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS. ALL OF
THE PRECIPITATION SHOULD CHANGE OVER TO SNOW TONIGHT ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS. GUSTY NORTH WINDS WILL ALSO DEVELOP AT
SPEEDS OF 25 TO 35 MPH ACROSS CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT.
SEE THE LATEST BLIZZARD WATCH FOR FURTHER DETAILS.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE OVER PRIMARILY SOUTHEAST
KANSAS TODAY. HOWEVER...THIS ACTIVITY SHOULD BE NEITHER STRONG NOR
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PRECIPITATION IS EXPECTED TO CHANGE OVER TO ALL SNOW BY
THURSDAY AFTERNOON AND CONTINUE UNTIL FRIDAY MORNING. THE SNOW COMBINED
WITH HIGH WIND SPEEDS MAY CAUSE NEAR WHITEOUT CONDITIONS. SEE THE
LATEST BLIZZARD WATCH FOR FURTHER DETAILS. THESE STRONG WINDS
COMBINED WITH THE COLD TEMPERATURES WILL ALSO CAUSE WIND CHILLS
TO DROP BELOW ZERO THURSDAY THROUGH SATURDAY MORNING ACROSS THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT NECESSARY TODAY OR TONIGHT BUT FOG
REPORTS AND SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Special weather statement, Dec 23, 1:35 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
135 PM CST WED DEC 23 2009

KSZ099-232015-
MONTGOMERY-
135 PM CST WED DEC 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...

AT 134 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DEARING...OR 7 MILES NORTHWEST OF
COFFEYVILLE...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, Dec 23, 1:45 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
145 PM CST WED DEC 23 2009

KSZ100-232015-
LABETTE-
145 PM CST WED DEC 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST LABETTE COUNTY...

AT 141 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LIBERTY...OR 10 MILES NORTH OF
COFFEYVILLE...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, Dec 23, 2:29 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
229 PM CST WED DEC 23 2009

KSZ096-100-232115-
LABETTE-NEOSHO-
229 PM CST WED DEC 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE AND NEOSHO COUNTIES...

AT 228 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PARSONS...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, Dec 23, 3:32 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CST WED DEC 23 2009

KSZ100-232215-
LABETTE-
332 PM CST WED DEC 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE COUNTY...

AT 332 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF EDNA...OR 16 MILES SOUTHEAST
OF COFFEYVILLE...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:50 AM CSTBlizzard WatchICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more11 hr
Dec 23, 4:50 AM CSTWinter Storm WatchICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson11 hr
Dec 23, 5:25 AM CSTDense Fog AdvisoryICTButler, Chase, Cowley, Greenwood, Harper, Harvey and 6 more7 hr
Dec 23, 10:03 AM CSTWinter Storm WarningICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more46 hr
Dec 23, 3:32 PM CSTWinter Storm WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson40 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.